Heart Rhythm Community
Link between Coumadin/Warfarin and Headaches?
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Link between Coumadin/Warfarin and Headaches?

I started taking Warfarin 3 weeks ago after my PVI ablation. Since my first dose, I've been experiencing headaches almost every day. I rarely get headaches (maybe one or two a year) so it is significant to have them every day. A few weeks ago the headaches were on and off but it has been constant since last Friday and seems to be getting worse. I've been trying to ignore it but it is starting to affect my productivity.

Did anyone else experience these headaches while on Warfarin? Will they eventually go away or do I have to wait until I come off the drug? Are there any hints to make the headaches better? I've been trying to stay well hydrated but that hasn't changed things.
Related Discussions
16 Comments Post a Comment
Blank
612551_tn?1247839157
I have taken warfarin for several years, and I never have a headache.  I take 5 mg per day, what is your dosage?  

I didn't look up the side effects for warfarin.  Does it include headache?
Blank
770426_tn?1235065089
Hi Jerry - I'm taking 7.5 a day plus a full aspirin. My INR last Tuesday was 2.8 and I go back tomorrow for another check. I'm still getting regulated.

I saw something that said to report a headache if it's the worst headache of you life but this is just a miserable, nagging kind all around my eyes and forehead.
Blank
Avatar_n_tn
I have been on coumadin for 4 year every time I get on and off for medical procedures (switching form lovenox to coumadin) I get severe migraines. Lately I have been getting aura with them too. I definitely think it is the coumadin. I never had these problems before.
Blank
1425079_tn?1282754056
I have been on a high dose (10 - 12 mg) of warfarin for over 2 years...I have been getting headaches almost daily now.  As a rule my inr runs between 2.5 - 3.5 which is where it should be, but occasionly it goes to 4.3 - 4.9 at that time my vision is blurred, headache is worse, and I find I have trouble breathing....I am not sure I have to do some research to see but I believe that when your blood is thinner you BP is low and the amount of oxygen that goes to the brain is decreased too.
Blank
Avatar_n_tn
I have been on similar doses of warfarin since 1995, but just recently have had headaches that reach a scale of 7 maybe 8, with 10 being as perhaps the worse.  I'm also on oxygen almost 24/7. Today I spoke to my vascular surgeon's PA and she had never heard of headaches with warfarin.  Something is wrong somewhere.  I'm from a very rural town and drive 2 hours to see many of my specialists.  I am ready to make that drive and go through the ER.  God bless all of y'all and I will pray for us all.
Blank
Avatar_m_tn
I have been on warfarin foraround 6 weeks and have had a constant headache sometimes i feel like there is something seriously wrong with me.
Blank
Avatar_f_tn
I have been on warfarine for just 3 weeks and am still being regulated but I have been experiencing headaches as well and have never had more then a very occassional headache.
Blank
Avatar_f_tn
I've been on Warfarin for a little over two months, now.  We are having an awful time regulating it and I have had a severe headache since starting on it.  I have found a shoulder pack with lavender, heated in the microwave for 1.5 minutes and placed behind my neck to be soothing, though only for a short while.  Better than nothing!  Good luck!
Blank
Avatar_m_tn
I was on warfarin for about a year and in that time I also started getting headaches. I've since been off warfarin starting in Nov 2012 and my headaches are worst then when being on warfarin. Still trying to figure out why. Before I started taking warfarin I never suffered from headaches.
Blank
612551_tn?1247839157
Better results/responses could be obtained by starting a new thread, many just ignore a resurrection of an old thread.

I haven't read the thread, so I have no idea what the other input has been, but I can say I've been on warfarin for about 10 years and a headache is so rare I can't remember if I had one in all of 2012, or 2011 for that matter.  I also can not think of any reason a "blood thinner", so called, could cause head aches, the coagulation property of blood has nothing to do with the blood's ability to carry oxygen - thus one can still exercise and the brain is still getting whatever you system is willing to give it.

Still, if you get headaches when on warfarin and don't otherwise, perhaps you should seek an alternative - there are some today, most cost at least 10 times as much too.
Blank
Avatar_f_tn

   I have been on Coumadin for 6 months now and will be going off soon.  I have had to be hospitalized with migraines due to the intensity and am on Gapepentin, which is a medicine for seizures at a dosage of three-100 mg. a day. I was told that migraines are a type of a seizure, as  I had never had any history of migraines so I have every reason to believe that the blood thinner either indirectly or directly is playing a huge role..   Sadly enough taking one medicine and it's side effects dictates the entry of yet another medicine and with it other side effects.  I hope to be drug free in the coming months.
Blank
Avatar_f_tn
hi my girl friend is also taking 5mg per day and needs to talk to some one that is taking it also can u talk to her her email is ***@****
Blank
Avatar_m_tn
i was cutting my pills yesterday to take a 3mg dosage, and then lost the pills and didnt remember if I took em or not.  So I went and I guess I took another dosage.    about 20 seconds later,  My head was throbbing like someone beat me with something. ..  Such a horrible headache.  So then I took a vicodin to get rid of the headache.......  

is that a for sure, that I overdosed?
Blank
1569985_tn?1328251082
Try writing down when you take your meds.  I do that, also have one of those compartmented pill boxes and when the pills are gone I know I've taken them.  You want to very careful with warfarin, an overdose could be dangerous.  I have been on warfarin 2-1/2 years with no more than my normal headaches.
Blank
Avatar_f_tn
I know this post is old but I hope you have regulated your INR better because between 2 and 3 is where they want it to be and not between 2.5 & 3.5.
Blank
Avatar_f_tn
I'm posting this comment in reply to the question regarding headaches/Coumadin. It is listed as a side effect you should report to your doctor. I have suffered with migraines for years. I take anti seizure medication & had greatly reduced them to just 2 a month from almost daily. After knee surgery in late March 2013, I developed DVT and was put on heparin & then warfarin. I am monitored & kept in INR range of 2-3. I had almost constant headache & severe nausea since bloodthinners began. It was hard for me to tell whether pain killers or bloodthinner was to blame, as I would normally have to avoid both because anything that shrinks bloodvessels can cause a "bounce back" migraine for chronic migraine sufferers. Now I am off of pain killers completely but have been hospitalized twice from dehydration due to vomiting/headaches/flu like symptoms which seem to get exaggerated from time to time. I am seeing my neurologist in Monday to see what he suggests, these headaches are not migraines, my Imitrex (Sumatriptan) has no effect on them and Zofran does not relieve my nausea. Hospital threw up there arms and said I may be allergic to the Coumadin. They sent me home after I was safely hydrated and they had checked me for viruses/infections/bleeding and scaned my head and lungs for bleeding/PEs. They pumped me with morphine and asked me to follow up with my Neurologist. I really think Coumadin just wreaks havoc on some people's symptoms.
Blank
Post a Comment
To
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1423357_tn?1414258965
Blank
tom_h
Central, MA
995271_tn?1408549100
Blank
itdood
PA
1464004_tn?1384139333
Blank
Elli126
Fairless Hills, PA
Avatar_m_tn
Blank
pvctom
VA
MedHelp Health Answers
Recent Activity
1236893_tn?1408490528
Blank
gymdandee commented on How much arsenic is i...
5 hrs ago
Avatar_m_tn
Blank
Paxiled commented on How much arsenic is i...
Dec 26
11574110_tn?1419509307
Blank
IDev commented on photo
Dec 26
Heart Rhythm Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1423357_tn?1414258965
Blank
tom_h
Central, MA
995271_tn?1408549100
Blank
itdood
PA
1464004_tn?1384139333
Blank
Elli126
Fairless Hills, PA
Avatar_m_tn
Blank
pvctom
VA